Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 250, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:27 PM CDT for Allen County, Neosho County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 4:27 PM CDT (21:27 UTC)
- Expired
- Sep 16, 2017, 4:52 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WUUS53 KICT 162127 SVRICT KSC001-133-162215- /O.NEW.KICT.SV.W.0250.170916T2127Z-170916T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 427 PM CDT SAT SEP 16 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northeastern Neosho County in southeastern Kansas... Allen County in southeastern Kansas... * Until 515 PM CDT * At 427 PM CDT, severe thunderstorms were located along a line extending from 5 miles southeast of Lone Elm to 10 miles north of Walnut, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... La Harpe, Gas, Moran, Savonburg, Elsmore, Stark and Mildred. This severe warning replaces the previous warning in effect for the same area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3761 9509 3756 9534 3804 9538 3804 9508 TIME...MOT...LOC 2127Z 247DEG 27KT 3801 9520 3775 9515 HAIL...0.75IN WIND...60MPH $$ JAKUB
2 follow-up statements
132 WWUS53 KICT 162141 SVSICT Severe Weather Statement National Weather Service Wichita KS 441 PM CDT SAT SEP 16 2017 KSC001-133-162215- /O.CON.KICT.SV.W.0250.000000T0000Z-170916T2215Z/ Neosho KS-Allen KS- 441 PM CDT SAT SEP 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN NEOSHO AND EASTERN ALLEN COUNTIES... At 441 PM CDT, severe thunderstorms were located along a line extending from 5 miles south of Kincaid to 9 miles northwest of Hepler, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... La Harpe, Moran, Savonburg, Elsmore, Stark and Mildred. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3758 9524 3804 9535 3804 9508 3761 9509 TIME...MOT...LOC 2141Z 251DEG 20KT 3801 9516 3775 9511 HAIL...0.75IN WIND...60MPH $$ JAKUB
048
WWUS53 KICT 162152
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
452 PM CDT SAT SEP 16 2017
KSC001-133-162202-
/O.CAN.KICT.SV.W.0250.000000T0000Z-170916T2215Z/
Neosho KS-Allen KS-
452 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEOSHO AND
EASTERN ALLEN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3758 9524 3804 9535 3804 9508 3761 9509
TIME...MOT...LOC 2150Z 247DEG 27KT 3804 9508 3778 9503
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 16, 2:59 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Sep 16 2017 Scattered showers/thunderstorms currently southeast of the Turnpike corridor may tend to gain some strength as they become increasingly rooted in the destabilizing boundary layer. This activity should exit into far eastern KS and MO by evening. Attention then turns to thunderstorm chances late this afternoon and evening along and ahead of a southeastward advancing cold front. Despite strong frontal convergence, upper support and mid- level cooling is rather weak to non-existent (other than a subtle jet streak approaching from the southwest). Consequently, activity may tend to be fairly isolated to widely scattered at best. Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30 kts of deep layer shear will promote strong/severe activity with anything that can develop. Main threats will be hail up to quarter to ping-pong ball size and 60-70 mph winds, along with pockets of heavy rainfall. The greatest potential will be generally northwest of Winfield to Eureka, and southeast of Salina to Lyons. Post-frontal warm advection coupled with weak disturbances embedded within moist mid-level flow will support mostly cloudy and cooler conditions Sunday, along with hit-or-miss chances for showers/thunderstorms. Likely not looking at severe weather given limited instability and lapse rates. Thinking thunderstorm chances and coverage will gradually increase Sunday night through early Monday, as an upper trough approaching from the west induces isentropic ascent and moisture transport across the region. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. For Monday-Monday night, warm advection associated with EML advancing eastward across the area may lead to additional hit-or- miss storms, but widespread coverage is not expected. Thinking hot and windy conditions will prevail Tuesday, as a potent Northern Rockies shortwave induces deep low pressure across the High Plains. Additionally, EML advancing over the region should keep most areas dry Tuesday. Model consensus advances a strong cold front southeast across the region Tuesday night, although given lack of mid-level cooling and upper support, shower/storm probabilities appear low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Sep 16 2017 After a cool down Wednesday in wake of the cold front, operational model and ensemble consensus continues to strongly support the development of a deep longwave trough across the western CONUS late week through the weekend. This will support warm and windy weather across Mid-America late week through weekend. Anticipating mostly dry weather Wed-Thu, with shower/thunderstorm chances gradually increasing by Thu night and Friday as moist subtropical mid/upper flow increases from the southwest. Additionally, while model variability is still fairly high surrounding specifics, there is potential for a strong frontal passage mid-late weekend, which would drastically increase precipitation chances and potential for heavy rain. GFS is most supportive of this scenario. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2017 A strong cold front will move southeast across central and southeast Kansas through this evening and tonight. Scattered elevated convection will continue to precede this front this afternoon along the Kansas turnpike corridor. Surface based storms are expected by early evening along the front with the main impacts across south central Kansas. Blustery north winds will prevail behind the frontal passage until early this evening across central Kansas. MVFR cigs are also expected to develop behind the front late tonight into Sunday morning, again mainly impacting southern Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 66 88 / 40 40 40 40 Hutchinson 60 74 64 88 / 40 40 50 40 Newton 60 75 65 86 / 50 40 50 50 ElDorado 63 75 66 86 / 50 40 50 50 Winfield-KWLD 67 80 66 88 / 50 40 50 30 Russell 56 73 62 86 / 30 30 60 30 Great Bend 57 73 62 88 / 30 30 50 30 Salina 59 75 64 85 / 50 30 60 50 McPherson 60 74 63 87 / 50 40 50 50 Coffeyville 69 82 67 87 / 50 40 40 30 Chanute 67 77 66 84 / 50 40 50 40 Iola 67 76 65 83 / 50 40 60 40 Parsons-KPPF 69 80 67 86 / 50 40 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Sep 16, 4:02 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 402 PM CDT Sat Sep 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few severe storms are expected across the region through the evening. The first area will be over far southeast Kansas before roughly 6 PM, with another area generally along and northwest of the Kansas Turnpike between roughly 5 and 10 PM. The strongest activity will be capable of 60 to 70 mph winds and ping-pong ball size hail, along with pockets of heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday An off-and-on active weather pattern will persist across the region Sunday through next weekend. Hit-or-miss showers and thunderstorms will impact the area Sunday, with activity increasing in coverage Sunday night and persisting into Monday morning. While widespread severe weather is not expected, the strongest activity may produce dime size hail and 55 mph winds, along with pockets of heavy rain. Isolated storm chances will persist Monday evening and night. Thunderstorm chances should gradually increase from late week into next weekend, with strong to marginally storms and locally heavy rain possible. Strong and gusty south winds coupled with above normal temperatures will likely support very high grassland fire danger Tuesday, Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed before roughly 6 PM over far southeast Kansas, and between roughly 5 and 10 PM generally northwest of the Kansas Turnpike, and southeast of a line extending from Great Bend to Lincoln. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Sep 16, 3:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG FREDONIA 37.53N 95.82W
09/16/2017 WILSON KS LAW ENFORCEMENT
SEVERAL TREES DOWNED IN TOWN.
&&
KEDLocal storm report, Sep 16, 3:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST CHANUTE AIRPORT 37.67N 95.49W
09/16/2017 M59 MPH NEOSHO KS ASOS
&&
KEDLocal storm report, Sep 16, 4:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST SEDAN 37.13N 96.18W
09/16/2017 E60 MPH CHAUTAUQUA KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
&&
KEDLocal storm report, Sep 16, 4:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG CHAUTAUQUA 37.02N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
8 INCH DIAMETER TREE LIMBS DOWNED.
&&
KEDLocal storm report, Sep 16, 4:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
09/16/2017 E65 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
KEDLocal storm report, Sep 16, 4:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 NE IOLA 37.94N 95.39W
09/16/2017 ALLEN KS LAW ENFORCEMENT
POWER POLE DOWNED ON NORTHEAST SIDE OF TOWN.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:43 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Sep 16, 2:44 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 31 min |
| Sep 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Montgomery, Wilson, Woodson | 50 min |
| Sep 16, 3:26 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Sep 16, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 52 min |
| Sep 16, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Sep 16, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 67 min |
| Sep 16, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 22 min |
| Sep 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 67 min |
| Sep 16, 5:17 PM CDT | Special Weather Statement | ICT | Montgomery | 43 min |
| Sep 16, 6:50 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Sep 16, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.